Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


50 Years & Older Living With Migraine

Topamax

  • By mbrewer

    Do the side effects get better with time ? I’ve been on topamax for 3 weeks 25mg, 50mg, 50mg, sitting at 50 because I’m scared to go to 75 due to side effects and this seems to be working . I forgot what it felt like to not have a headache… made me cry I was so happy !

    reply
  • By Allyson.Ellis Moderator

    mbrewer, I hear what relief you are feeling with your headache symptoms since beginning Topomax. Have you experienced any side-effects at this point? Every person responds uniquely to any given medication, so there is no good way to predict what you specifically will experience on this medication over the short and long term. It can be challenging, weighing the risks and benefits! I thought this article might resonate with you: https://migraine.com/blog/weighing-the-risks/ I would encourage you to have a frank conversation with your doctor about your concerns and see how s/he recommends you proceed. Your doctor may be able to help you sort through the benefits and risks in a way that is tailored to you. Please check back and let us know how you are managing and what you decide. Wishing you a gentle day. ~Allyson (Migraine.com team)

    reply
    • By mbrewer

      Thank you so much. I hate the side effects of this topamax .

      reply
  • By Nancy Harris Bonk Moderator

    Hi mbrewer,

    I hear you on annoying side effects! I did want to mention it can take up to three months before we see a reduction in our migraine attack severity and frequency. During this time potential side effects may lessen. The thing is if we don’t give each medication a fair trial so to speak, we’ll never know which one would have been the one to work! Does that make sense?

    Some of us need to taper up very slowly with this medication. You may want to discuss staying at your current dose for a week or two with your doctor, then slowly increase again.

    Please keep me posted!
    Wishing you a low pain day,
    Nancy

    reply
  • By laurco50

    I have been on it for years. My migraines came back but it keeps me from puking with them. I’ll take that!!!! So I take 150 mg per day. When I increase or go back on it after a hiatus I will drop things and get the DOPAMAX dummies for about 2 weeks. I still can’t always find words and am forgetful. I take mine at night which helps a lot. I have to put everything in my phone calendar. It does make you dumber. And like all migraine preventatives, it may stop working after some time, but like me, it may give you some kind of relief. As with any of this, you have to see how you are and weigh the benefits. You won’t be a total idiot but docs do call it dopamax, and we who take larger doses learn that we are more forgetful and struggle some with our brains. Good luck.

    reply
    • By Nancy Harris Bonk Moderator

      Hi laurco50,

      Great points, thank you for sharing them with us!!

      Wishing you a low pain day,
      Nancy

      reply
  • By bonjobie

    I was on Topamax 200mg for almost 19 years. It worked pretty well at first. I still got a lot of debilating headaches. I read about Amovig and have been on it for 9 months. It has helped with some bad side effects…weight gain,constipation and a diagnosis of psoriasis. I am not going to Amovig again. Has anyone else had these issues? I do not see my doctor until early December to discuss this issue. I have a bottle of Topamax and I am going to start those up and see what happens.

    reply
  • By Nancy Harris Bonk Moderator

    Hi bonjobie,

    We’ve heard from others who are taking Aimovig that constipation can be an issue. I’m sorry you are having trouble with this medication. There are two other CGRP medications you may want to discuss with your doctor; Emgality and Ajovy. Some people have reported fewer troublesome side effects with these medications.

    I would also encourage you to report these side effects to the FDA. You can do that here; https://www.accessdata.fda.gov/scripts/medwatch/index.cfm?fbclid=IwAR0mQ527tZsw6_i5TF6aCVeooV1ONX8QSmKmKeI3GcDP-4IX8dV0YmXz4zU.

    It may be a good idea to call the doctor before you restart Topamax, to keep him in the loop.

    Wishing you a low pain day,
    Nancy

    reply
  • By Suffer2long

    My first migraine attack when I was 19 yrs old. Now I’m 41 I have had my pain relief and it is Ergotamine. How I wish I received ergotamine when I am 19 yrs old. Before this the pain is so severe that I appreciate ergotamine so much. 22 yrs of suffering. Thank you ergotamine and to those have created it. Thank you

    reply